Ototoxicity of cisplatin plus standard radiation therapy vs. accelerated radiation therapy in glioblastoma patients
- First Online:
- Cite this article as:
- Marshall, N.E., Ballman, K.V., Michalak, J.C. et al. J Neurooncol (2006) 77: 315. doi:10.1007/s11060-005-9049-1
- 108 Downloads
Purpose: To assess the effect of cisplatin (CDDP) plus concurrent radiation therapy on hearing loss. Methods: 451 patients with glioblastoma multiforme (GBM) were randomly assigned after surgery to: Arm A: Carmustine (BCNU) + standard radiation therapy (SRT); Arm B: BCNU + accelerated radiation therapy (ART: 160 cGy twice daily for 15 days); Arm C: CDDP + BCNU + SRT; or Arm D: CDDP + BCNU + ART. Patients on arms C and D received audiograms at baseline, and prior to the start of RT, and prior to cycles 3 and 6. Otologic toxicities were recorded at each visit. Results: 56% of patients had hearing loss at baseline. 13% and 50% of patients experienced worsening ototoxicity after 1 year of treatment in arms A and B vs. C and D, respectively, with 13% of those on arms C and D experiencing significant ototoxicity (≥ grade 3) at 6 months. Increasing age was associated with an increased risk of ototoxicity. Conclusions: Increased exposure to CDDP increases the risk of ototoxicity over time. Older patients are more susceptible to hearing loss with CDDP. The low proportion of patients with clinically significant ototoxicity suggests that baseline screening is unnecessary in GBM patients.